Massachusetts, 2018Flash Flooding and Damaging Winds in Massachusetts, July 17, 2018
July 17, 2018 · NWS BOX · 24 events in 7 counties and zones
A cold front moved east from the Great Lakes, crossing Massachusetts during the night of the 17th. The thunderstorms brought strong wind gusts and wind damage during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved east from the Great Lakes, crossing Massachusetts during the night of the 17th. The thunderstorms brought strong wind gusts and wind damage during the afternoon and evening. Thunderstorms also brought downpours in Western, Central, and Northeast Massachusetts. Two to four inches of rain fell from Westfield through Worcester to Boston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 10:48 AM EST, 32 minutes earlier.
Area forecast discussion, Jul 17, 10:48 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1148 AM EDT Tue Jul 17 2018
.SYNOPSIS...
A cold front pushing into a very warm and humid airmass will
trigger a line of strong thunderstorms this afternoon and
evening, with localized torrential rainfall and potentially
damaging winds. Other than perhaps some lingering showers early
Wednesday across Cape Cod and Nantucket, dry weather is
anticipated the rest of the work week along with much lower
humidity including warm afternoons and cool nights. Unsettled
weather may return sometime Sunday into Monday along with
increasing humidity.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
* Severe Thunderstorm Watch Until 7 PM
* Localized Flash Flooding Possible Into This Evening
1145 am update...
A Severe Thunderstorm Watch has been issued for most of our
region through 7 pm. A few severe thunderstorm warnings have
already been issued for northwest MA. MLCapes already over
2000 J/KG in many locations along with dewpoints in the lower to
middle 70s. Those factors are compensating some for the weak mid
level lapse rates and marginal deep layer shear.
This should result in scattered severe thunderstorms this
afternoon and early evening. The greatest risk for strong to
severe thunderstorms will be near and northwest of the Boston
to Providence corridor...where the greatest instability and
forcing will reside. However...we can not rule out the activity
surviving a bit further southeast despite weaker shear/forcing
giving high dewpoints. The primary threat will be damaging
straight line wind gusts...but as the previous forecaster
mentioned enough low level helicity exists that a low risk for a
brief tornado exists.
The other concern is in regard to the localized urban flash
flood threat. Give Pwats of near 2.25 inches coupled with a
modest low level jet/strong forcing. While the showers and
thunderstorms should be widespread...localized areas may see 2+
inches of rain in an hour or less. If those amounts are realized
over our typically vulnerable areas...the risk for localized
urban flash flooding exists. Although there may be some
weakening near and especially southeast of the Boston to
Providence corridor...given the urban population felt it was
prudent to expand that area into the flash flood watch and will
be doing that shortly.
Otherwise...no changes to the current forecast. Highs well up
into the 80s...to near 90 away from the south coast will yield
heat index values in the middle to upper 90s. Given this will be
the 2nd day in a row for those values...will continue with the
Heat Advisory.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The line of showers and thunderstorms will move across eastern
MA and Rhode Island this evening. Locally torrential rainfall
could cause flooding in eastern MA and RI. Instability
continues well into the night, however, so there is a chance of
additional showers and thunderstorms developing in western
sections and moving east, mainly before midnight. Skies will
begin to clear in the western third to half of the forecast area
by early Wednesday morning. But as low pressure develops south
of Nantucket along the front, some showers could linger in
southeast MA. Areas of fog will be possible there. Lows should
range from 60 to 65 west to near 70 southeast.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...
* Dry and much less humid later Wed thru Fri, possibly into Sat
* Highs 80-85 each afternoon and 50s at night
* Showers/storms and humid conditions return Sunday/Monday
Overview...
17.00z ensembles (ECENS & GEFS) show northeast trough Wednesday
departing and deamplifying which gives way to ridging Friday and
likely lingering into Saturday. At the surface this translates to a
cold front slowly exiting the Cape Wed followed by 1018 mb high
pressure building into New England Wed night/Thu and accompanied by
a much less humid airmass. The high then moves offshore Friday but
with ridge axis arcing back into New England thru Saturday.
Ensembles suggest northern stream remains active with robust mid
level trough entering the Great Lakes this weekend and taking on a
negative tilt along the eastern seaboard Sun/Mon. This will support
a return to more humid weather along with risk of showers/T-storms.
Temperatures...
850 mb temps begin Wed around +13C/+14C but then lower to about +11C
in the post frontal airmass Thu morning, but modify to +13C by days
end, yielding highs in the low 80s away from coastal seabreezes.
Airmass slow warms to about +15C Friday and Saturday which will
support highs in the mid 80s inland. However humidity remains
comfortable as seen by GEFS PWATs remaining below normal (1 to
2 standard deviations below normal) thru Sat with core of dry
air over the region Wed night into Thu. This dry airmass will
support lows in the 50s overnight, very comfortable. Also given
high pres overhead Thu ngt decided to lean toward the cooler MOS
guidance per ideal radiational cooling conditions. This dry
column will also yield plenty of sunshine Thu and Fri, possibly
Sat as well. 850 mb temps remain about +15C Sunday but do warm
to about +17C Mon. However the main story Sun/Mon will be the
increasing humidity as the low level flow becomes southerly and
advects dew pts into the 60s Sunday and then low to mid 70s
Monday!
Precipitation...
Any organized showers/T-storms will be focused across Cape Cod and
Nantucket Wed morning as slow moving cold front and frontal wave
move across this region in the morning. Trailing short wave sweeps
across the region later in the day along with attending cold front
moving offshore. Thus drying trend Wed which persist Thu, Fri and
likely into Sat. Next chance of showers/T-storms likely arrives Sun
and Mon as negative tilt mid level trough dives out of the Great
Lakes into the Mid Atlc region. Heavy rainers possible as
subtropical stream gets captured by negative tilt trough sending
PWATs of +1 to +2 standard deviations up the eastern seaboard into
New England Sun/Mon.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
7 AM update...
Not much change from previous forecast. T-storms enter northwest
MA 11 am to 1 pm then into Boston 3 pm to 5 pm then weakening
7-8pm. Low clouds/fog along the south coast slowly lift to an
MVFR-VFR deck by midday. Earlier discussion below.
==================================================================
Through early morning...Moderate confidence. Mainly VFR, except
IFR on parts of Cape Cod and on Nantucket. There appears to
have been enough mixing just above the boundary layer to prevent
fog formation, except along the south coast. Now thinking that
low cloudiness may not move very far north before daybreak...
probably confined to regions from KPVD to south of KBOS.
Today and tonight...Moderate confidence. Most areas starting off
VFR, with any IFR improving quickly to MVFR or even VFR on the
south coast, Cape Cod, and Islands. A line of strong
thunderstorms will move across the region from NW to SE mainly
between Noon and 10 PM. Visibilities could briefly be reduced to
IFR in thunderstorms and wind gusts to 50+ knots are possible
in a few severe thunderstorms. Torrential downpours likely in
storms. Aside from any storms, a period of southwest wind gusts
around 25 kt is expected along the coastal plain this afternoon.
Conditions may deteriorate to MVFR and IFR in low clouds, fog,
and showers in southeast MA and RI overnight Tuesday night.
KBOS Terminal...Moderate to high confidence in TAF. Main issue
will be strong thunderstorms late in the day and into tonight.
KBDL Terminal...Moderate to high confidence in TAF. Main issue
will be strong to severe thunderstorms and torrential rain this
afternoon into this evening.
Outlook /Wednesday through Saturday/...
Wednesday through Thursday: VFR.
Thursday Night: Mainly VFR, with local IFR possible.
Friday: VFR.
Friday Night: Mainly VFR, with local IFR possible. Patchy BR.
Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...High confidence.
Today and tonight...High confidence.
Nearshore southwest wind gusts near 25 knots are expected to
develop this afternoon with good mixing ahead of the approaching
cold front. Small Craft Advisories remain in effect for this
region. In addition...long southwest fetch will result in seas
building to between 3 and 5 feet across the outer waters...where
Small Craft Advisories also remain in effect. A few strong
thunderstorms are possible late this afternoon and tonight.
Winds could exceed 40 kts in the strongest storms.
Outlook /Wednesday through Saturday/...
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, patchy fog.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Thursday Night through Friday Night: Winds less than 25 kt.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 10 PM EDT this evening for CTZ002>004.
Heat Advisory until 5 PM EDT this afternoon for CTZ002>004.
MA...Flash Flood Watch until 10 PM EDT this evening for MAZ002>017-
026.
Heat Advisory until 5 PM EDT this afternoon for MAZ005-006-
012>014-017.
RI...Flash Flood Watch until 10 PM EDT this evening for RIZ001>004.
Heat Advisory until 5 PM EDT this afternoon for RIZ001.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ230>234-236-251.
Small Craft Advisory until 8 PM EDT this evening for ANZ235-
237.
Small Craft Advisory until 11 PM EDT this evening for ANZ250-
254>256.
&&
SYNOPSIS...Nocera/GAF
NEAR TERM...Frank
SHORT TERM...GAF
LONG TERM...Nocera
AVIATION...Nocera/GAF
MARINE...Nocera/GAFHazardous weather outlook, Jul 17, 10:18 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1118 AM EDT Tue Jul 17 2018
MAZ002>004-007>011-015-016-026-RIZ002>004-181530-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Suffolk MA-
Eastern Norfolk MA-Northern Middlesex MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-
1118 AM EDT Tue Jul 17 2018
...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, western
Massachusetts and northern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
CTZ002>004-MAZ005-006-012>014-017-RIZ001-181530-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Northern Bristol MA-Northwest Providence RI-
1118 AM EDT Tue Jul 17 2018
...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MAZ022>024-RIZ005>008-181530-
Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-Washington RI-
Newport RI-Block Island RI-
1118 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
Low risk for a few strong thunderstorms with locally very heavy
rainfall and gusty winds before weakening as activity enters
southeast MA.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MAZ018>021-181530-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-
1118 AM EDT Tue Jul 17 2018
...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ231>237-250-254>256-181530-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1118 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This Afternoon and Tonight.
A few strong thunderstorms are possible over the waters late this
afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ230-251-181530-
Boston Harbor-Massachusetts Bay and Ipswich Bay-
1118 AM EDT Tue Jul 17 2018
...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
A few strong thunderstorms are possible over the waters late this
afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 17, 9:46 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1046 AM EDT TUE JUL 17 2018
MAZ002>004-008-171530-
Western Franklin MA-Western Hampshire MA-Northern Worcester MA-
Eastern Franklin MA-
1046 AM EDT TUE JUL 17 2018
...LINE OF STRONG THUNDERSTORMS ENTERING FRANKLIN COUNTY...
At 1045 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Heath to near Pittsfield.
Movement was east at 35 mph.
Winds in excess of 40 mph and torrential downpours will accompany
these storms.
Locations impacted include...
Greenfield, Deerfield, Montague, Sunderland, Northfield,
Williamsburg, Bernardston, Buckland, Conway, Shelburne, Erving,
Ashfield, Colrain, Gill, Whately, Charlemont, Royalston,
Chesterfield, Worthington and Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4263 7295 4266 7295 4267 7300 4274 7289
4272 7226 4242 7265 4242 7300
TIME...MOT...LOC 1445Z 251DEG 29KT 4279 7277 4249 7331
KJCSpecial weather statement, Jul 17, 10:28 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1128 AM EDT TUE JUL 17 2018
MAZ002>004-008-010-026-171615-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
1128 AM EDT TUE JUL 17 2018
...LINE OF STRONG THUNDERSTORMS...
At 1128 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northfield to near Worthington. Movement was
east at 45 mph.
Winds in excess of 40 mph and torrential downpours will accompany
these storms.
Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Gardner, Athol,
Winchendon, Montague, Templeton, Ashburnham, Hadley, Sunderland,
Hatfield, Ashby, Northfield, Hardwick, Williamsburg, Bernardston and
Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4239 7306 4239 7301 4242 7300 4272 7240
4271 7184 4236 7229 4238 7307
TIME...MOT...LOC 1528Z 262DEG 41KT 4269 7241 4243 7293
KJCThunderstorm Wind, Worcester
- When
- July 17, 11:20 AM EST
- Where
- Worcester County, 1.64 mi SSW of Waterville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.648, -72.081
At 11:20 AM EST, a thunderstorm moving over Lake Dennison brought a tree down on wires on the state highway at the entrance to Lake Dennison.
Thunderstorm Wind, Hampshire
- When
- July 17, 11:22 AM EST
- Where
- Hampshire County, 1.14 mi SSE of Westhampton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.285, -72.759
At 11:22 PM EST, a thunderstorm moving over Westhampton brought a tree down on a house and car on Southampton Road.
Thunderstorm Wind, Worcester
- When
- July 17, 11:58 AM EST
- Where
- Worcester County, 1.64 mi S of East Gardner
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.556, -71.948
At 11:58 AM EST, a thunderstorm over Westminster brought a tree down on Shady Avenue, blocking the road.
Thunderstorm Wind, Middlesex
- When
- July 17, 12:15 PM EST
- Where
- Middlesex County, 0.28 mi NNE of Bennett Hall
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.574, -71.267
At 12:15 PM EST, a thunderstorm over Billerica brought a large tree down on Salem Road.
Thunderstorm Wind, Worcester
- When
- July 17, 12:20 PM EST
- Where
- Worcester County, 2.6 mi SSW of Whalom
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.487, -71.776
At 12:20 PM EST, a thunderstorm approaching Leominster brought a tree down on Pleasant Street near Showlan Farms.
Thunderstorm Wind, Middlesex
- When
- July 17, 12:28 PM EST
- Where
- Middlesex County, 0.62 mi SSE of Billerica
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.542, -71.265
At 12:28 PM EST, a thunderstorm over Billerica brought a large tree down between Friendship Street and Clinton Street.
Thunderstorm Wind, Middlesex
- When
- July 17, 12:31 PM EST
- Where
- Middlesex County, 0.14 mi NNE of Silver Lake
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.572, -71.179
At 12:31 PM EST, a thunderstorm over Wilmington brought a tree down across Allston Avenue.
Thunderstorm Wind, Suffolk
- When
- July 17, 1:15 PM EST
- Where
- Suffolk County, 0.86 mi SE of Boston
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.312, -71.058
At 1:15 PM EST, a thunderstorm over Boston brought a tree down on Dorchester Avenue.
Flash Flood, Hampden
- When
- July 17, 1:17 PM EST to 3:17 PM EST
- Where
- Hampden County, 0.6 mi S of Smith Highlands to 0.64 mi SSE of Smith Highlands
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.191, -72.598
At 1:17 PM EST, the bottom of Simard Drive in Chicopee was flooded and impassable.
Thunderstorm Wind, Hampshire
- When
- July 17, 1:36 PM EST
- Where
- Hampshire County, 0.93 mi S of Hockanum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Amateur Radio
- Coordinates
- 42.287, -72.602
At 1:36 PM EST, a thunderstorm brought seven utility poles down on State Route 47 at the Hadley town line.
Flash Flood, Hampden
- When
- July 17, 2:00 PM EST to 5:00 PM EST
- Where
- Hampden County, 1.08 mi NW of West Springfield to 1.06 mi NW of West Springfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.109, -72.687
At 2 PM EST, a thunderstorm moving over Westfield and West Springfield created downpours over the area. A car was trapped in flood waters on Old Westfield Road in West Springfield.
Flash Flood, Hampden
- When
- July 17, 2:09 PM EST to 5:00 PM EST
- Where
- Hampden County, 0.98 mi SSE of Ingleside to 0.79 mi SSE of Ingleside
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.167, -72.623
At 2:09 PM EST, Meeting House Road in Chicopee was flooded and impassable.
Flash Flood, Hampden
- When
- July 17, 2:10 PM EST to 5:10 PM EST
- Where
- Hampden County, 1.74 mi WNW of West Springfield to 2.03 mi WNW of West Springfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.107, -72.703
At 2:10 PM EST, heavy rain from a thunderstorm flooded and closed U.S.Route 20 in Westfield at the intersection with East Mountain Road. A car was trapped in the flood waters.
Flash Flood, Worcester
- When
- July 17, 2:55 PM EST to 6:00 PM EST
- Where
- Worcester County, 0.73 mi SSW of Worcester to 0.74 mi SSW of Worcester
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.260, -71.805
At 2:55 PM EST, heavy rain in Worcester brought street flooding to a depth of one foot at the intersection of Chandler Street and Murray Avenue.
Flash Flood, Suffolk
- When
- July 17, 2:57 PM EST to 5:30 PM EST
- Where
- Suffolk County, 0.54 mi NNW of Winthrop to 0.34 mi NW of Winthrop
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.387, -70.975
At 4:57 PM EST, Crest Avenue in Winthrop was flooded and impassable.
Flash Flood, Worcester
- When
- July 17, 3:10 PM EST to 6:00 PM EST
- Where
- Worcester County, 0.05 mi N of West Auburn to 0.14 mi NE of West Auburn
- Cause
- Heavy Rain
- Reported by
- Airplane Pilot
- Coordinates
- 42.181, -71.870
At 3:10 PM EST, a downpour over Auburn flooded the intersection of U.S. Route 20 and Southbridge Street. A water depth of 18 inches was reported on Route 20.
Flash Flood, Worcester
- When
- July 17, 3:48 PM EST to 6:30 PM EST
- Where
- Worcester County, 0.77 mi WSW of Worcester to 0.76 mi WSW of Worcester
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.265, -71.813
At 3:48 PM EST, heavy rain flooded Pelham Street in Worcester to a depth of three feet.
Flash Flood, Worcester
- When
- July 17, 3:50 PM EST to 6:00 PM EST
- Where
- Worcester County, 5.61 mi E of Fayville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.299, -71.410
At 3:50 PM EST, heavy rain brought one foot of flooding at the intersection of state route 9 and state route 126 in Framingham.
Flash Flood, Worcester
- When
- July 17, 4:22 PM EST to 6:40 PM EST
- Where
- Worcester County, 0.14 mi NNW of Blackstone to 0.17 mi NNW of Blackstone
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.022, -71.501
At 4:22 pm EST heavy rain in Blackstone made Rathbun Street at Champlain Avenue flooded and impassable.
Flash Flood, Middlesex
- When
- July 17, 4:25 PM EST to 6:50 PM EST
- Where
- Middlesex County, 0.6 mi W of Felchville to 0.47 mi W of Felchville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.301, -71.362
At 4:25 PM EST, the intersection of State Route 9 and State Route 27 in Natick was closed due to flooding.
Thunderstorm Wind, Norfolk
- When
- July 17, 4:45 PM EST
- Where
- Norfolk County, 1.45 mi SW of Endicott
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.213, -71.187
At 4:45 PM EST, a thunderstorm brought wires and a transformer down on Everett Street in Norwood.
Flash Flood, Suffolk
- When
- July 17, 5:09 PM EST to 7:05 PM EST
- Where
- Suffolk County, 0.64 mi SE of East Boston to 0.86 mi ESE of East Boston
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.364, -71.020
At 5:09 PM EST, the access road for Logan Airport at Terminal B Lower Level was flooded. Several cars were stalled in the flood waters.
Thunderstorm Wind, Plymouth
- When
- July 17, 5:10 PM EST
- Where
- Plymouth County, 0.78 mi NE of Montello
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.109, -71.011
At 5:10 PM EST, a thunderstorm near Brockton brought several trees and wires down on Winter Street.
Flash Flood, Middlesex
- When
- July 17, 5:29 PM EST to 8:00 PM EST
- Where
- Middlesex County, 0.95 mi SSE of Cambridge to 0.99 mi SSE of Cambridge
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.357, -71.094
At 5:29 PM EST the Memorial Ave underpass under Massachusetts Avenue was flooded and impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 17, 20184 deaths · 3 events
- Flash Flooding and Hail in Arkansas, July 17 to 21, 20184 injured · $475,000 · 1.75 in hail · 67 events
- Wildfire in Oregon, July 17 to 31, 20181 death · 1 event
- Wildfire in Oregon, July 17, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Nevada, July 17 to 21, 2018$1.8 million · 65 kt wind · 14 events
- Flash Flooding and Dust Storm in Arizona, July 17 to 21, 2018$253,000 · 1 in hail · 12 events
- Wildfire in Washington, July 17 to 19, 2018$250,000 · 1 event
- Flash Flood in Colorado, July 17, 2018$200,000 · 1 event
- Flooding in Virginia, July 17, 2018$100,000 · 2 events
- Flash Flood in New Hampshire, July 17, 2018$75,000 · 1 event
- Tornado and Damaging Winds in Connecticut, July 17, 2018$41,000 · EF0 · 6 events
- Damaging Winds in Arkansas, July 17, 2018$26,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765481, 765479, 765483, 765484, 765485, 765491, 765503, 765505, 765516, 765508, 765518, 765519, 765521, 765525, 773621, 765527, 773617, 773618, 773619, 773620, 765510, 773622, 765513, 773623.